Dermatology Expert Forum
Kenalog Injection - side effects
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Kenalog Injection - side effects

Approximately 1 1/2 years ago, I received an injection of Kenalog ( i do not know the concentration of the solution) that was meant to alleviate post-surgical scarring in the chin area. Unfortunately the surgeon did not warn me about possible side-effects and i began to have a "pitting" and skin color change (darkening) in the injected area of the chin. These changes were progressive and i began to notice them about one week after the injection. There seems to be some improvement (maybe 30%) but i am concerned since the injections took place over one year ago. I would like to know:

1. How long does the pitting and color change effects of kenalog last. Can it be permanent ? Are there any long-term studies on this.

2. Are there any topical creams /ointments that can help soft-tissue regrow.

3. If no creams or ointments available, would you have other suggestions on how to "bring back" the soft-tissue that was lost.

3. Who manufacturers Kenalog injectable solution ? I would like to see if the company has any internal literature that may be helpful for me.

Thank You. Aaron
Related Discussions
242489_tn?1210500813
Cortisone injections (Kenalog is a brand name for triamcininolone) can cause atrophy (pitting or dimpling) and produce small blood vessels.  I have never seen pitting be permanent, however--usually it lasts about 6 months.  As for the darkening, I suspect that you are describing a shadow cast by the sides of the dimple.  It's at least possible that some of what you're seeing is from the surgical scar, rather than from the Kenalog, whose effects whould be long gone by now.

I am not aware of any way bringing back the lost tissue, at least not permanently.  I would advise you to consult a cosmetically-inclined dermatologist, who can tell you what exactly is going on, whether it's permenent, and what, if anything, you can do.

Best.

Dr. Rockoff
9 Comments
Blank
Avatar_n_tn
Thank you, that seems like a reasonable approach. There was one other side effect besides the "pitting" that i forgot to mention - that is the loss of activity of the sebaceous glands in the injected area. Is loss of sebaceous gland activity a known side effect of kenalog injection ? if so, how long do you think this should last or could it be permanent ? Thx again. Aaron.
Blank
242489_tn?1210500813
No, it isn't.  But again, surgery can damage the glands.

Dr. Rockoff
Blank
Avatar_n_tn
Your reply did not make sense to me because - from the little i know - patients who have severe acne receive Kenalog injections as treatment ( or at least they did so in past). I assume they are having this done because the kenalog has an effect on the sebaceous glands. if not, why else would they receive kenalog ? thx, Aaron.
Blank
Avatar_n_tn
I used to get many injections for my acne, mostly in my chin area.  None of them have left a scar or indent in my face.  It does in the beginning, but as Dr. Rockoff mentioned they go away after a few months.  I also use Retin-A which also helps scars a bit.

My doctor mentioned to me that the amount of injection used is very important.  For example, if he injects them once and they come back again, he won't inject them again until a month has passed.  I personally don't like the shots, it creates a vicious cycle for me for some reason.

Have you tried taking Zinc and Vitamin E?  They have helped me greatly with my scars.  My skin heals much faster when I take them.  Also, wheat grass helps me greatly with healing as well.

Best,

Ginger
Blank
Avatar_n_tn
i have not tried Zinc, or Wheat Grass, but i do take vitamin E pills ( 400 i.u. per day).
did you take these supplements in a cream/lotion form that you applied to your skin, or do you take as a pill ? Thx, Aaron.
Blank
Avatar_n_tn
I take the Zinc and Vitamin E as pills.  I drink the wheat grass.  You can get it from healthy juice bars (Whole Foods, Wilde Oats, etc.).  I think even Jumbo Juice has it.  

I started with one shot.  I experienced fatigue at first (it cleanses your body as well), but the fatigue went away after 2 weeks.  I've read that wheat grass can also be applied to the skin for healing.  Do some research on it on the Internet.  You'll be amazed what this little shot can do.  I personaly see a great difference in my skin and scars when I take it.  But I don't keep up with it mainly cus of the taste.  Wash it down with some lemon.

Let me know how it goes.  


Best,

Ginger
Blank
Avatar_n_tn
I just received an injection today of Kenalog for my Exzema (eczema) are there any side effects that I should be aware of?
Blank
Avatar_n_tn
i've just been informed by my opthalmologist that a shot of kenalog in my right will help with the swelling due to cataract surgery and diabetic retinopathy.  i can't find any info on this procedure as it's only been in use for the eye for about 6 months.  i was informed that there are 2 side effects to this procedure also which knowing me i would be more than likely susceptible.  so any info on this med and procedure would be appreciated.  my next appt is 12/30...i've opted to do nothing for now but hopefully get some info to make an intelligent decision.  thank you.
Blank
Avatar_n_tn
A related discussion, kenlog side effects was started.
Blank
Avatar_n_tn
A related discussion, side effects of knee injections of OA was started.
Blank
Avatar_f_tn
A related discussion, Triamcinolone was started.
Blank
Avatar_f_tn
I received the kenalog shot in March of 2010.  I have been loosing my hair and it started about 2 months ago.  Is it possible the kenalog has something to do with this?
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank